Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 13(2); 2015 > Article
Evaluation of Cardiac Function by Transthoracic Echocardiography in Patients with Myocardial Injury Secondary to Organophosphate Poisoning
Yoonsuk Lee, Oh Hyun Kim, Hyung Il Kim, Kyoung Chul Cha, Hyun Kim, Kang Hyun Lee, Sung Oh Hwang, Yong Sung Cha
Journal of The Korean Society of Clinical Toxicology 2015;13(2):62-70
DOI: https://doi.org/
Published online: December 31, 2015
  • 83 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
2Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
3Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
4Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
5Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
6Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
7Department of Emergency Medicine, Yonsei University, Wonju College of Medicine
8Department of Emergency Medicine, Yonsei University, Wonju College of Medicine

Purpose: Cardiac complications may occur in cases of organophosphate (OP) poisoning. However, a few studies regarding patterns of cardiac toxicity as determined by transthoracic echocardiography (TTE) after exposure to OP have been reported. In the current study, the authors examined cardiac functions using TTE in patients with myocardial injury caused by exposure to OP. Methods: A retrospective review was conducted on 16 consecutive cases of OP poisoning with myocardial injury (defined as elevated troponin I within 48 hours of arrival at the regional emergency center in South Korea and diagnosed and treated at the center from January 2012 to November 2014. Results: TTE was performed in 11 (69%) of the 16 patients with an elevated troponin I (TnI) level within 48 hours. Of these 11 patients, 5 patients (45.5%) exhibited reduced ejection fraction (EF), and 3 exhibited regional wall motion abnormality (RWMA). Two patients (18.2%) had both reduced systolic function and RWMA. Two of the 5 patients with reduced EF returned to normal systolic function, however two patients did not regain normal systolic function after admission. One patient expired due to multiple organ failure, and 4 patients were transferred with a moribund status. Twelve of 15 patients who survived to discharge (at 4 to 35 months) were followed. Five of these patients died during follow-up and 7 survived without further complications. Conclusion: OP can cause reversible cardiac dysfunction including reduced systolic function and RWMA. Serum TnI may be useful for initial assessment of cardiac function during the workup of patients suffering from OP poisoning. After the initial assessment of cardiac enzyme, further evaluation with TTE in patients with abnormal cardiac enzyme will be necessary to understand the cardiac toxicity.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology